Misuse of insulin pens at VA leads to testing 205 former patients may have been affected
SALISBURY — The Hefner VA Medical Center is testing 205 former inpatients for infection from improper re-use of insulin pens.
Kaye Green, director of the medical center, announced the testing program Thursday, after several days of town hall meetings to inform staff.
“We want to be as open and transparent as we can,” Green said.
Insulin pens hold multiple doses, but each is to be used on only one patient. The testing program began after two nurses each reported an incident of reusing a pen on another patient after changing the needle.
The risk of infection is “very, very low,” said Dr. Charles de Comarmond, chief, infectious disease, at the VA Medical Center. “But it is a risk.”
The hospital is testing former and current inpatients to whom the two nurses administered insulin between September 2010 and Jan. 10, 2013. Their blood samples are being tested for hepatitis B, hepatitis C and HIV.
Samples from patients who have been tested so far have been negative for infection, Green said. They will be retested in six months.
The VA has set up a tollfree line to field questions about the issue at 1-855-286-2248.
The review was prompted by the National Center for Patient Safety, part of the Veterans Health Administration. The use of insulin pens on more than one patient became public knowledge in January at the Buffalo, N.Y., VA Medical Center, where more than 700 patients were affected, and at a private sector hospital, Green said. The center advised all VA Medical Centers to audit insulin pen use.
A random check initially conducted at the Hefner VA found no nurses who said they had reused an insulin pen on another patient, according to Green. But one or two nurses said they’d heard of someone else doing so, and officials decided to expand their effort and ask every nurse who had administered insulin using the pens since the hospital started using them in September 2010.
The two nurses who admitted using a pen on more than one patient could not remember dates or patients’ names, Green said. One said she was under a “stat” order to give insulin immediately.
They are “still on our rolls as of right now” but not providing clinical care, Green said. The hospital is not releasing the nurses’ names. Officials are still debating appropriate action, she said.
The hospital pulled all insulin pens out of use on Jan. 10 and conducted intense re-education of all staff.
“Changing needles is not good enough,” Green said. There is a small chance that backflow from the pen could carry bloodborne pathogens.
Officials pulled records for the 266 patients the two had given insulin and began a thorough review, Green said. Sixty-one are deceased, she said; a review of their cases found no evidence their deaths were related to the use of insulin pens.
On Monday, four registered nurses in a hospital call center began the process of calling the remaining 205 patients to explain what happened and ask them to go to a VA facility for a blood test at no charge.
They had contacted all but 33 of the patients as of Thursday afternoon, according to Carol Waters, public affairs officer.
Most have been very receptive and understanding, the officials said.
“I think the vets were appreciative that the VA was making that effort,” said Dr. Parag Dalsania, interim chief of staff.
As results come in, VA staff will call the veterans to discuss the results, de Comarmond said. They will also receive letters. If they or their family members have additional questions, they can call the toll-free line.
“We have very, very strong controls,” said de Comarmond. All the pens are labeled with the patient’s name, and barcodes link the patient and the medication. A second nurse is supposed to verify the patient’s name and dose.
“The failure was in the third level of verification,” de Comarmond said. The nurses recognized that using the pens on a different patient was “not the right thing to do.”
The Institute for Safe Medication Practices issued a statement Thursday saying hospitals should closely re-examine safe use of the pen devices and consider phasing them out of routine patient use.